Commentarii Mathematici Helvetici

, Volume 70, Issue 1, pp 310–338 | Cite as

Uniqueness for the harmonic map flow from surfaces to general targets

  • Alexandre Freire


LetM be a two-dimensional compact Riemannian manifold with smooth (possibly empty) boundary,N an arbitrary compact manifold. Ifu andv are weak solutions of the harmonic map flow inH1(Mx[0,T]; N) whose energy is non-increasing in time and having the same initial datau0∈H1(M, N) (and same boundary values if ∂M≠Ø) thenu=v. Combined with a result of M. Struwe, this shows any suchu is smooth in the complement of a finite subset of(0,T)c.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Struwe, M.,On the evolution of harmonic mappings of Riemannian surfaces. Comment. Math. Helv.60 (1985), 558–581.MathSciNetGoogle Scholar
  2. [2]
    Chang, K. C.,Heat flow and boundary value problem for harmonic maps. Ann. Inst. Henri Poincaré6 (1989), 363–396.Google Scholar
  3. [3]
    Rivière, T.,Flot des applications harmoniques en dimension deux, preprint ENS-Cachan (1993).Google Scholar
  4. [4]
    Hélein, F.,Regularité des applications faiblement harmoniques entre une surface et une sphère, C.R.A.S. Paris311 (1990), 519–524.Google Scholar
  5. [5]
    Gilkey, P.,Invariance Theory, the heat equation and the Atiyah-Singer index theorem, Publish or Perish, Inc., 1984.Google Scholar
  6. [6]
    Grisvard, P.,Equations différentielles abstraites, Ann. Sc. ENS2 (1969), 311–395.MathSciNetGoogle Scholar
  7. [7]
    Lions, J. L. andMagenes, E.,Problèmes aux limites non homogènes et applications, vol. 2, Dunod (Paris), 1968.MATHGoogle Scholar
  8. [8]
    Wente, H.,An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl.26 (1969), 318–344.CrossRefMathSciNetGoogle Scholar
  9. [9]
    Brezis, H. andCoron, J. M.,Multiple solutions of H-systems and Rellich's conjecture, Comm. Pure Appl. Math.37 (1984), 149–188.MathSciNetGoogle Scholar
  10. [10]
    Chang, K. C., Ding, W. Y. andYe, R.,Finite time blowup of the heat flow of harmonic maps from surfaces. J. of Differential Geometry (1992).Google Scholar
  11. [11]
    Hamilton, R.,Harmonic maps of manifolds with boundary, Springer-Verlag, Lecture Notes in Mathematics vol. 471, 1975.Google Scholar
  12. [12]
    Eells, J. andSampson, J.,Harmonic mappings of Riemannian manifolds, Amer. J. Math.86 (1964), 109–160.CrossRefMathSciNetGoogle Scholar
  13. [13]
    Bethuel, F., Coron, J.-M., Ghidaglia, A., Soyeur, A.,Heat flows and relaxed energies for harmonic maps, preprint.Google Scholar
  14. [14]
    Freire, A.,Uniqueness for the harmonic map flow in two dimensions, Calculus of variations and PDE (in press 1994)).Google Scholar
  15. [15]
    Bethuel, F.,On the singular set of stationary harmonic maps, Manuscripta math. (1993).Google Scholar
  16. [16]
    Hélein, F.,Régularité des applications faiblement harmoniques entre une surface et une variété Riemannienne, C.R. Acad. Sci. Paris312 (1991), 591–596.Google Scholar
  17. [17]
    Ladyzhenskaja, O., Solonnikov, V. A., Ural'ceva,Linear and quasilinear equations of parabolic type, AMS Transl. Math. Monogr.23, 1968.Google Scholar

Copyright information

© Birkhäuser Verlag 1995

Authors and Affiliations

  • Alexandre Freire
    • 1
  1. 1.Department of MathematicsUniversity of TennesseeKnoxvilleUSA

Personalised recommendations